Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

July 26, 2017Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 26, 2017, 1:56 AM CDT for Eau Claire County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2017, 1:56 AM CDT (06:56 UTC)
Expired
Jul 26, 2017, 2:30 AM CDT
In force
34 min
Issued by
NWS Twin Cities, MN

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2582 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
3.3
Supercell composite
18.4

Open this sounding in Storm Lab

The text

As transmitted.

843 
WWUS83 KMPX 260656
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
156 AM CDT WED JUL 26 2017

WIZ027-028-260730-
Chippewa-Eau Claire-
156 AM CDT WED JUL 26 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHIPPEWA AND
NORTHEASTERN EAU CLAIRE COUNTIES...

At 156 AM CDT, a strong thunderstorm was located near Seymour, or
near Eau Claire, moving east at 40 mph.

Nickel size hail and heavy rain is possible with this storm.

Locations impacted include...
Eau Claire, Altoona, Lake Hallie, Augusta, Fall Creek, Ludington,
Lake Eau Claire County Park, Eau Claire Airport and Seymour.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 68 and 74.
 U.S. Highway 53 between mile markers 86 and 94.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4476 9148 4488 9149 4490 9093 4488 9092
      4461 9092
TIME...MOT...LOC 0656Z 266DEG 43KT 4480 9137 

$$

jrb

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 25, 11:10 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 25, 11:10 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1110 PM CDT Tue Jul 25 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 200 PM CDT Tue Jul 25 2017

Surface analysis this afternoon shows a northward-punching warm
front nosing into southwestern Minnesota then weaving back
westward through SD into WY. A cold front hangs southwestward from
a low pressure center over central Manitoba province. High
pressure remains centered over the central Great Lakes. Aloft, an
upper level low is nearly stacked atop the surface low over
Manitoba while the flow to its south, and over the Upper
Mississippi River Valley, is fairly zonal with the jet stream
nearby. As the afternoon progresses, the warm front is expected to
snap northward to meet up with the cold front to the north,
allowing additional deep moisture from the south (and around the
backside of the departing high) to spread into western and
southern portions of the WFO MPX coverage area. Dewpoints will
surge into the lower to middle 70s for much of the coverage area.
This will enhance an unstable atmosphere to the tune of 3000-4000
j/kg MUCAPEs. With lift being focused to near the cold front and
capping eliminated, convection is expected to break out in western
MN by early this evening and develop rather quickly then spread
east, owing to the jetting aloft. Convection will increase in
intensity and coverage as the evening progresses, eventually
reaching eastern MN into western WI with the potential for
strong/damaging winds and large hail. Discrete cells will be less
likely than clusters/bows of storms, thus making large hail and
damaging winds the main threats but isolated tornadoes at storm
initiation cannot be ruled out completely. In addition, the deep
moisture (PWATs approaching 2 inches) and effective precipitation
generation with the nearby fronts and jetting aloft will allow
storms to have rainfall rates in the 2-4 in/hr range which could
cause localized flooding but progressive storm motions should help
mitigate these concerns. The storms will wind down through the
overnight hours with the cold front progressing through the area
and the upper level low also shifting to the east. There will
likely be a bit of a lull in the action close to sunrise before
showers and a few thunderstorms resume over southern portions of
the coverage area tomorrow late morning into the afternoon. The
severe threat for tomorrow will be much lower, nearly nil save for
a handful of counties in southeastern portions of the coverage
area, so the main concern for tomorrow will be any additional
rainfall on top of what is received tonight. Warm and humid
conditions will still be expected tomorrow, mainly in eastern MN
into western WI, but not quite as high as what is being
experienced today. Will look for lows tonight in the mid 60s to
lower 70s followed by highs tomorrow in the upper 70s to lower
80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 245 PM CDT Tue Jul 25 2017

Fairly quiet long term period is expected as the upper flow
becomes more amplified, with ridging building to our west and
troughing to our east. Surface high pressure to our northeast will
be a dominate player for most of the period, with very little in
the way of airmass changes expected as highs will consistently top
out around 80, with lows bottoming out around 60.

Our best chance for rain doesn't even look all that great and it
comes this weekend. Models continue to show a wave dropping across
the upper MS Valley in NW flow this weekend, but it will be
getting increasingly sheared out as it moves across the area. Its
associated cold front will become less defined as it's parent
upper wave weakens and the combination of weak upper forcing and
weak surface covergence equals fleeting chances for rain. We have
small chances moving into western MN Saturday afternoon that
follow whats left of the boundary across the area through Sunday,
but think even that may overdone. Given the lack of upper forcing
and weak surface convergence, prefer the ECMWF solution for the
weekend, which is dry for the MPX area. The pops we have are
courtesy of the GFS and Canadian, but both of these models look
overdone with their QPF given the lack of upper air and surface
forcing they have.

Next week, the eastern troughing looks to weaken, but the core of
the upper ridge looks to remain over the Rockies. This will keep
us in a mainly dry weather pattern, but the weaker NW flow aloft
will allow temperatures to sneak back up above normal through the
course of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1110 PM CDT Tue Jul 25 2017

Main aviation concern is redevelopment of TSRA in the next 6
hours across southern Minnesota, and into west central Wisconsin
as a small area of enhanced instability continues to sag southward
along a front. Confidence is high on redevelopment of storms, but
coverage and location remains low through the overnight hours.
Although I can't rule out a complex of storms developing across
southwest Minnesota in the next couple hours, based current trends
of the weakening MCS in southeast South Dakota, will only include
VCTS, with the best chance of widespread and IFR conditions near
KMKT. Otherwise, a general decrease in the overall coverage of
TSRA/SHRA is expected after 12z, with only far southern Minnesota
having any chance of TSRA during the afternoon.

KMSP...

Kept a good chance of +SHRA and VCTS between 10-13z this morning.
Confidence is high on redevelopment of storms, but coverage and
location remains low through the overnight hours. Otherwise,
expect a decrease in activity during the morning, with VFR by the
afternoon. Light south/southwest wind early will become
north/northwest toward morning as a front moves through the area.

/OUTLOOK FOR KMSP/

Thu...VFR. Wind NE 5-10 kts.
Fri...VFR. Wind E 5 kts.
Sat...VFR. Wind S 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JPC
LONG TERM...MPG
AVIATION...JLT
Hazardous weather outlook, Jul 25, 6:56 PM CDT, 7 hours before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
656 PM CDT Tue Jul 25 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261300-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
656 PM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

There is an enhanced risk of severe thunderstorms this evening
across west central Minnesota, with a slight risk across the
remainder of central and southern Minnesota and west central
Wisconsin. Large hail, damaging winds, and a few tornadoes are
possible with developing thunderstorms this evening, particularly
in the enhanced risk area. Heavy rainfall is also possible, which
may lead to flash flooding tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday morning. There is a marginal
risk for severe thunderstorms southeast of a line from Redwood
Falls to Rush City.

There is another chance of thunderstorms Saturday night and
Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed tonight.

In the hours before

Local storm report, Jul 25, 8:49 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
849 PM CDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             EDEN PRAIRIE            44.85N 93.44W
07/25/2017  M1.75 INCH       HENNEPIN           MN   NWS EMPLOYEE

&&

ETA
Special weather statement, Jul 25, 9:00 PM CDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
900 PM CDT TUE JUL 25 2017

MNZ041-260245-
Douglas-
900 PM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DOUGLAS COUNTY...

At 900 PM CDT, a strong thunderstorm was located over Holmes City, or
11 miles southwest of Alexandria, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Alexandria, Holmes City, Nelson, Forada and Alexandria Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4594 9515 4593 9514 4576 9514 4576 9566
      4587 9569 4599 9515
TIME...MOT...LOC 0200Z 258DEG 31KT 4580 9557
Special weather statement, Jul 25, 9:19 PM CDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
919 PM CDT TUE JUL 25 2017

MNZ043-044-260245-
Mille Lacs-Morrison-
919 PM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MILLE LACS AND
SOUTHEASTERN MORRISON COUNTIES...

At 919 PM CDT, a strong thunderstorm was located near Morrill, or 18
miles east of Little Falls, moving northeast at 50 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Onamia, Morrill and Buckman.

This includes U.S. Highway 169 between mile markers 200 and 213.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4609 9367 4595 9351 4593 9352 4582 9377
      4582 9410 4588 9416
TIME...MOT...LOC 0219Z 239DEG 42KT 4589 9399

ETA
Special weather statement, Jul 25, 9:28 PM CDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
928 PM CDT TUE JUL 25 2017

MNZ042-260300-
Todd-
928 PM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TODD COUNTY...

At 928 PM CDT, a strong thunderstorm was located near Clotho, or 17
miles east of Alexandria, moving northeast at 50 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Long Prairie, Browerville, Round Prairie and Clotho.

This includes U.S. Highway 71 between mile markers 181 and 195.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4596 9465 4584 9504 4599 9515 4620 9465
TIME...MOT...LOC 0228Z 239DEG 42KT 4595 9501

ETA
Special weather statement, Jul 25, 9:56 PM CDT, 4 hours before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
956 PM CDT TUE JUL 25 2017

MNZ042-043-260330-
Morrison-Todd-
956 PM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TODD AND
NORTHWESTERN MORRISON COUNTIES...

At 955 PM CDT, a strong thunderstorm was located near Randall, or 11
miles west of Little Falls, moving northeast at 55 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Little Falls, Randall, Swanville, Flensburg, Camp Ripley, Sobieski,
Burtrum and Camp Ripley Junction.

This includes U.S. Highway 10 in Minnesota between mile markers 130
and 144.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4621 9440 4618 9437 4616 9437 4616 9412
      4611 9406 4585 9471 4603 9482 4623 9440
TIME...MOT...LOC 0255Z 238DEG 49KT 4603 9458

ETA
Special weather statement, Jul 26, 1:56 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
156 AM CDT WED JUL 26 2017

WIZ027-028-260730-
Chippewa-Eau Claire-
156 AM CDT WED JUL 26 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHIPPEWA AND
NORTHEASTERN EAU CLAIRE COUNTIES...

At 156 AM CDT, a strong thunderstorm was located near Seymour, or
near Eau Claire, moving east at 40 mph.

Nickel size hail and heavy rain is possible with this storm.

Locations impacted include...
Eau Claire, Altoona, Lake Hallie, Augusta, Fall Creek, Ludington,
Lake Eau Claire County Park, Eau Claire Airport and Seymour.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 68 and 74.
 U.S. Highway 53 between mile markers 86 and 94.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4476 9148 4488 9149 4490 9093 4488 9092
      4461 9092
TIME...MOT...LOC 0656Z 266DEG 43KT 4480 9137

jrb

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:46 PM CDTTornado WarningMPXCarver, Hennepin, Scott29 min
Jul 25, 8:17 PM CDTSpecial Weather StatementMPXDakota43 min
Jul 25, 8:38 PM CDTSpecial Weather StatementMPXBenton52 min
Jul 25, 9:00 PM CDTSpecial Weather StatementMPXDouglas45 min
Jul 25, 9:19 PM CDTSpecial Weather StatementMPXMille Lacs26 min
Jul 25, 9:28 PM CDTSpecial Weather StatementMPXTodd32 min
Jul 25, 9:56 PM CDTSpecial Weather StatementMPXMorrison34 min
Jul 26, 3:56 AM CDTSpecial Weather StatementMPXHennepin, Ramsey34 min
Jul 26, 4:20 AM CDTSevere Thunderstorm WarningMPXDakota, Washington25 min
Jul 26, 4:37 AM CDTSevere Thunderstorm WarningMPXPierce, Saint Croix38 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.